Tylenol vs. Advil – What’s the difference?

Tylenol vs. Advil – What’s the difference?

Tylenol and Advil.  These two popular brand names of medication also have the generic names of acetaminophen and ibuprofen.  These two very common over-the-counter (OTC) medications can be confusing.  Let’s cut right to the chase and answer the questions these two medications seem to bring up time and time again for patients. 

Are these the same drugs? 

Nope. 

Acetaminophen and Ibuprofen are the generic names for two different medications.  They are most often used to control headache, pain, and fever.  Ibuprofen has an additional effect of reducing inflammation, making this a preferred drug when there is swelling with the pain. 

The brand name for acetaminophen is Tylenol.  
The brand names for ibuprofen include Advil and Motrin.   

Let’s look at both of these a bit further…

ACETAMINOPHEN

This is a pain medication (analgesic) that is considered a non-opioid. It is the go-to drug for reducing headache, pain, and fever.  Most people can tolerate this drug very well.   

Acetaminophen is metabolized in the liver.  If you have liver disease it is important to clear with your provider if acetaminophen is safe to take at all, and if taken stay well below the 4,000mg recommended total daily dose.  Caution should be taken if you have hepatic (liver) or renal (kidney) impairments, or have chronic alcohol use.  

Common side effects can include nausea, rash, headache.  More serious reactions can include anemia, thrombocytopenia, hepatotoxicity, skin reactions, hypersensitivity, and acute renal tubular necrosis.

DOSING GUIDELINES – Every four hours if you are taking 650mg at a time, every 6 hours if your dose is 1000mg, and no more than 4 grams (4,000 mg) in 24hours. 

This 4,000 mg daily limit is from ALL sources.  Many OTC and prescription medications can also contain acetaminophen.  Check your other meds, such as cough/cold medicine, or pain meds such as Norco or Percocet.  If you realize that multiple medications have acetaminophen you must keep track of your overall daily intake. 

IBUPROFEN

One of the key features of ibuprofen is the effect of reducing inflammation, making this a preferred drug when there is swelling with the pain.  It also helps reduce headache, pain, and fever.  Many wonder why you wouldn’t take ibuprofen if it works well on all three areas – but this medication isn’t tolerated by everyone. 

There are many that cannot tolerate NSAIDs.  Your risks increase the higher the dosage, how often you take them, and how long you take them.  Check with your provider if you have concerns if you are taking ibuprofen on a regular basis. 

Have a risk of bleeding? Already on a blood thinner?  Then you shouldn’t take ibuprofen. It also shouldn’t be taken if you have had a recent heart attack, chronic heart failure, blood clot, ulcers, or history of GI bleeding.  Those with chronic kidney disease, current smokers, history of gastric bypass surgery, or currently pregnant should also avoid ibuprofen. Do not take ibuprofen if you have issues or an allergy when taking aspirin. 

Common side effects can include upset stomach, nausea, abdominal pain, headache, rash, ALT/AST elevation, ringing in the ears, or bruising.  More serious reactions can include GI bleeding, heart attack, stroke, hypertension, renal or liver toxicity, anemia, and headache exacerbation. 

DOSING GUIDELINES – For regular pain/fever it can be taken 200 – 400 mg every four hours, with a maximum dose of 2,400 mg daily.  For osteoarthritis/rheumatoid arthritis the dosing can increase to 200 – 800 mg every six hours to eight hours, with a maximum daily dose of 3,200 mg a day.  

The goal is to use ibuprofen at the lowest effective dose for the shortest timeframe.  If you find yourself taking this medication every day, make certain your provider is aware.  Other options may be available. 

Can I take these at the same time?

For short term use, yes. 

First, when trying to control pain (when bleeding risks are low) or fevers, staggering doses of both acetaminophen and ibuprofen can help.  This shouldn’t go on past a few days of use – if that is the case reach out to your provider.  Other options for pain control or investigating the cause of the fever could be warranted. 

Understanding acetaminophen and ibuprofen differences are important since they are popular OTC medications and readily available. They are great to use for common ailments such as headache, fever, or pain.  Know what you are taking and why, and if you have no relief in a few days, or have questions, always reach out to your provider.   


Have you heard about our FB group, the Nursing Decoded Community?

As nurses, we have spent years at the bedside caring for patients and their families and listening to issues, concerns, and worries. Each day we answer questions on medications, treatment plans, recovery, and navigating our healthcare systems. While the answers may be out there “somewhere” on the internet, it is difficult to know where to look, how to find the answers, and what information is true.

This is why we’ve created a private, online community. Join today to get connected and share medical knowledge!

https://www.facebook.com/groups/nursingdecodedcommunity

Please follow and like us:

33 thoughts on “Tylenol vs. Advil – What’s the difference?

  • March 16, 2020 at 3:23 pm
    Permalink

    SUCH a needed and well laid out article. I get asked this all the time!

    Reply
  • March 16, 2020 at 4:54 pm
    Permalink

    thanks for sharing the differences on these!

    Reply
  • March 16, 2020 at 7:44 pm
    Permalink

    Great comparison! I am old fashioned and still love my aspirin, even though the doctors do not recommend it, I always eat when taking it and it works where the others I have not had too much luck with!

    Reply
  • March 16, 2020 at 7:50 pm
    Permalink

    Thank you for the information sharing the difference. I cannot take Ibuprofen as many can’t.

    Reply
  • March 16, 2020 at 9:19 pm
    Permalink

    Great info, I had to learn all about this when I had kids so that I could control fevers better!

    Reply
  • March 16, 2020 at 10:43 pm
    Permalink

    I was sick back in February with an upper respiratory infection and the doctor recommended alternating Tylenol and Motrin for a few days and that was the first time I’ve ever heard to do that. It seems like people always pick one or the other. I don’t take medicine too often so I didn’t really know the difference or reasoning behind it but now it’s good to know!

    Reply
  • March 17, 2020 at 12:06 am
    Permalink

    I learned a lot about the difference during a toothache last fall! I’ve had gastric sleeve surgery, and I’m not supposed to take ibuprofen. But acetaminophen was not touching the pain, and I had an anemia problem, so I had to get my iron up before the dentist would pull the tooth. My doctor would only give my Tylenol 3 for the pain, nothing stronger. I finally had to give in to ibuprofen for a couple of days to survive until my iron test was better. I don’t know what I would’ve done without ibuprofen, scored opioids in the street? It was that bad.

    Reply
  • March 17, 2020 at 3:28 am
    Permalink

    It’s interesting to me that newborns can take Tylenol (acetaminophen) and not Motrin (ibuprofen), but that at a certain age they can take Motrin. As an adult I prefer Motrin. I heard that Tylenol is bad for patients dealing with COVID-19. I wonder what that’s about.

    Reply
    • March 22, 2020 at 3:30 pm
      Permalink

      Actually, the initial reports are for COVID-19 to avoid the NSAIDs and steroids (so, ibuprofen/Advil). Not certain if it is for all cases, but since we have acetaminophen as an option for fevers, I would stick with that initially. Stay well!

      Reply
  • March 17, 2020 at 4:53 am
    Permalink

    This is great to know. I always just grab whichever is at the front of the medicine chest. I thought there was a difference but when I am pain I don’t want to read about which one. 😉

    Reply
  • March 17, 2020 at 6:58 am
    Permalink

    It sure is confusing at times, and I usually double check.

    Reply
  • March 17, 2020 at 10:28 am
    Permalink

    This is so informative to have. Thanks for sharing.

    Reply
  • March 17, 2020 at 2:32 pm
    Permalink

    Very useful article. Thank you so much!

    Reply
  • March 17, 2020 at 5:06 pm
    Permalink

    Great analysis! I’ve never quite understood the difference, but now know a bit better!

    Reply
  • March 17, 2020 at 8:33 pm
    Permalink

    Great comparison, thank you for sharing.

    Reply
  • March 17, 2020 at 8:41 pm
    Permalink

    Good comparison of the two. I’ve been hearing dangers of taking both of these, but can’t remember why…

    Reply
  • March 18, 2020 at 1:53 am
    Permalink

    Thank you for the information! I’ve always wondered the difference.

    Reply
  • March 18, 2020 at 1:56 am
    Permalink

    My go-to is Motrin due to my migraines. However, I make take a bit more than I should. I am slowly getting rid of that habit and trying more natural methods,

    Reply
  • March 18, 2020 at 2:43 am
    Permalink

    Thank you for the info! My mom was a nurse and she generally was like, “no meds here” so I never really took anything and I am always confused about what is for what!

    Reply
  • March 18, 2020 at 1:54 pm
    Permalink

    I love this post – it really helps to clear it all up instead of reading labels every time. I would be curious to see how Aleve compares – that is my go-to and I believe it is an NSAID but still different from the above.

    Reply
    • March 22, 2020 at 3:27 pm
      Permalink

      Aleve is the same class as ibuprofen – NSAIDs. Ibuprofen is short-acting, where Aleve is longer acting (which is why you only need to take it once or twice a day!). It has the same risks as ibuprofen, and wouldn’t take them at the same time. Hope that helps – stay well!

      Reply
  • March 18, 2020 at 3:19 pm
    Permalink

    Great information. I ended up with a stomach ulcer after using Ibuprofen over a long period of time to control chronic pain after an accident. It’s so important to know the risks as well as the rewards of these meds.

    Reply
  • March 18, 2020 at 4:25 pm
    Permalink

    Great info describing the differences!

    Reply
  • March 18, 2020 at 9:22 pm
    Permalink

    This is some good info. I’ve used these interchangeably for a long time until I discovered Aleve. That’s what eased my pain from then on.

    Reply
  • March 19, 2020 at 12:09 am
    Permalink

    Great information! There are so many that do not even realize there is a difference – which can truly be dangerous in some situations!

    Reply
  • March 19, 2020 at 3:58 am
    Permalink

    This is great info to know, and now they are saying we shouldn’t use Advil for Coronavirus. It is so important to know the difference.

    Reply
    • March 22, 2020 at 3:23 pm
      Permalink

      I have read this as well – since we have an alternative for fevers, I certainly plan on taking acetaminophen if the need arises. Stay well.

      Reply
  • March 22, 2020 at 5:26 am
    Permalink

    Thank you so much for posting this!!! I think people easily get them confused but they both have such unique properties and uses.

    Reply
  • October 1, 2020 at 11:08 pm
    Permalink

    This is well-written post. Easy to follow even for non-medical professionals. I find many people call both Acetaminophen and Ibuprofen “Aspirin.” Most people don’t take traditional chalky aspirin and they don’t know there’s a huge difference between these medications.

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

Verified by MonsterInsights